Hail, Ransom
- When
- July 17, 3:26 PM CST to 3:27 PM CST
- Where
- Ransom County, Ft Ransom
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.520, -97.920
By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s. Thunderstorms flared up along and north of the warm front, mainly affecting southeast North Dakota and west central Minnesota. Large hail was reported with heavy rain in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:44 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT SAT JUL 17 2010 .SHORT TERM...MAIN FOCUS REMAINS SEVERE POTENTIAL THIS AFTERNOON AND EVENING. WARM FRONT IS SETTING UP ALONG THE ND/SD BORDER...TRIPLE POINT WILL BE SOMEWHERE NEAR OR JUST SOUTH OF OUR FA IN A FEW HOURS. 17Z HRRR MODEL SUGGESTS INITIATION BETWEEN 20Z AND 21Z ACROSS THE FAR SW FA. 18Z ABR SOUNDING INDICATING STRONG CAP IN THE 850MB-750MB LAYER...BUT STRONG FORCING SHOULD BE ABLE BREAK THIS CAP. VERY STRONG INSTABILITY AND DEEP LAYER SHEAR IN THIS AREA WILL PROVIDE VERY STRONG STORMS...WITH VERY LARGE HAIL...STRONG WINDS...AND A TORNADO OR TWO. TORNADO WATCH ISSUED AT 1230PM COVERS THIS GOOD. BIGGEST QUESTION MARK IS HOW FAR NORTH DOES THE SEVERE POTENTIAL EXIST. MLCAPES AOA 1000 J/KG EXIST SOUTH OF A DVL TO GFK TO PKD LINE...WITH TEMPS REMAINING ON THE LOW 70S AND DEW POINTS IN THE 50S NORTH OF THIS AREA. FORCING FROM COLD FRONT/WIND SHIFT WILL ARRIVE INTO THIS UNSTABLE AREA AROUND 23Z- 00Z AND GIVE ANOTHER POTENTIAL FOR SEVERE STORMS (GIVEN STRONG DEEP LAYER SHEAR). GIVEN CURRENT SITUATION...REMOVED SEVERE MENTION ACROSS THE NORTHERN FA (WHERE INSTABILITY IS CURRENTLY VERY LOW). COLD FRONT SWEEPS THROUGH THE FA RATHER QUICKLY WITH SEVERE THREAT ENDING BY MIDNIGHT. REMAINDER OF THE PERIOD...ZONAL/NW FLOW ALOFT THROUGH TUESDAY. TEMPERATURES UNDER THIS PATTERN SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL. MODELS INDICATING A FEW QUICK MOVING SHORTWAVES THAT COULD GIVE SHOWER/THUNDER CHANCES SUN NIGHT INTO TUESDAY. KEPT CURRENT FORECAST OF LOW POPS THIS PERIOD (NOT A LOT OF CONFIDENCE IN MODELS CONSIDERING THIS PATTERN). INSTABILITY REMAINS RATHER WEAK...AND DO NOT EXPECT ANY STRONG STORMS. THE WAVE PREVIOUSLY FORECASTED FOR TUESDAY THAT COULD GIVE STRONG STORMS IS SLOWER. .LONG TERM [TUE NIGHT - FRI]...THE MODELS ARE IN SOMEWHAT POOR AGREEMENT IN THE LONG TERM. WHILE THE MODELS GENERALLY SHOW AT LEAST A COUPLE TROUGH PASSAGES MID TO LATE NEXT WEEK...THERE ARE DIFFERENCES IN TIMING...LOCATION...AND STRENGTH. THIS POSES SOME DIFFICULTY IN FORECASTING FOR PCPN. THOUGHT IT BEST TO REMAIN WITH SOME CONSISTENCY...AND STUCK WITH SOME SLIGHT CHANCE AND LOW END CHANCES OF PCPN FOR MOST OF THE PERIOD. TEMPERATURES AT THIS POINT SHOULD REMAIN NEAR NORMAL...WITH HIGHS IN THE UPPER 70S AND LOW 80S. && .AVIATION...VFR CIGS AND VSBYS ARE GENERALLY EXPECTED...BUT THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND INTO EARLY THIS EVENING. IFR AND MVFR CIGS AND VSBYS ARE POSSIBLE WITH ANY THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...WITH GUSTY AND ERRATIC WINDS...HEAVY RAIN...LARGE HAIL...AND POSSIBLY TORNADOES. THE SKIES WILL MOSTLY CLEAR TONIGHT...WITH THE WINDS BECOMING LIGHT FROM THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE. VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL HENNING 46.32N 95.44W
07/17/2010 E0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
&&
G2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1243 PM CDT SAT JUL 17 2010 MNZ031-171800- EAST OTTER TAIL MN- 1243 PM CDT SAT JUL 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL 100 PM CDT... AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES EAST OF HENNING...OR 30 MILES NORTH OF ALEXANDRIA...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WRIGHTSTOWN AROUND 1250 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. G2
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 9 SW LAKE GEORGE 47.11N 95.13W
07/17/2010 E1.25 INCH HUBBARD MN PUBLIC
&&
ETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 6 SSE WHITE EARTH 47.02N 95.79W
07/17/2010 E1.00 INCH BECKER MN PUBLIC
&&
ETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 1 SW MENAHGA 46.74N 95.12W
07/17/2010 E0.25 INCH WADENA MN PUBLIC
&&
ETThe Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
6 hail. Local standard time, as filed.
The hail ranged in size from 0.88 to 1.25 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 263434, 252660, 252661, 252662, 252664, 252665.